Facebook Pixel

Corpus Christi Hostpital: Heparin Overdose Did Not Cause Twins' Deaths

Rate This

Two newborn twins who died at a Texas hospital after receiving an overdose of the blood thinner heparin did not appear to die as a direct result of the mishap, according to a spokesperson for Christus Spohn Hospital South in Corpus Christi cited by the Associated Press.

The hospital said it found no direct link between the deaths of twins Keith and Kaylynn Garcia and the overdose of heparin, which was used to flush intravenous lines used by the newborns. As many as 17 infants in the hospital's neonatal intensive care unit, including the Garcias, may have received the overdose. The mishap has been blamed on a mixing error by hospital pharmacists.

Keith Garcia, who died Tuesday, died of a blood infection called sepsis and from complications of being born premature, the AP said, citing a local newspaper report. A cause of death for the other twin, who died a day later, was not immediately revealed.

The infants' parents have received a judge's order that prevents the hospital from destroying any of the babies' records or accounts of the heparin overdose, the wire service said.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy


Get Email Updates

Parenting Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!